“Pathological gambling, hypersexuality, compulsive shopping and other impulse control disorders were associated with the use of dopamine receptor agonists, often prescribed for Parkinson’s disease, restless leg syndrome and hyperprolactinemia,” according to new research published in JAMA Internal Medicine and discussed on Healio. The partial agonist antipsychotic medication aripiprazole (Abilify) was one of the drugs identified as problematic.
The paper emerged a week after Pfizer lost its battle to persuade the FDA to remove warnings about serious psychiatric side effects from a different type of drug, the smoking cessation medication Chantix. The research into dopamine receptor agonists involved Thomas Moore of the Institute for Safe Medication Practices, who was also a prominent critic of Chantix, and Harvard psychiatrist Joseph Glenmullen.
“Investigators identified 1,580 reports of serious impulse control issues reported as adverse events in the FDA’s Adverse Event Reporting System database (FAERS) between 2003 and 2012 and calculated the proportional reporting ratio (PRR) to dopamine receptor agonists,” summarized Healio. “Pathological gambling was reported in 39.7% of events and gambling in 11.8%, and lower percentages of hypersexuality, compulsive shopping and poriomania were reported.”
The researchers reported that “the associations were significant” and “the magnitude of the effects was large.” They advised that the FDA should provide “more prominent warnings” about the psychiatric side effects of dopamine receptor agonists.
Impulse control disorders linked to dopamine receptor agonists (Healio, October 21, 2014)
(Abstract) Reports of Pathological Gambling, Hypersexuality, and Compulsive Shopping Associated With Dopamine Receptor Agonist Drugs (Moore, Thomas J et al. JAMA Intern Med. Published online October 20, 2014. doi:10.1001/jamainternmed.2014.5262)
Pfizer Loses a Bet on Removing Serious Warnings From its Chantix Pill (WSJ Pharmalot, October 17, 2014)
When is this drug going to hit the street market?
The antipsychotics can make you worse and if you stop taking them you can get worse again, even if you were not too bad at the start.
That has been reported by many people for a while now…
who do we report this to in Canada? It is very difficult for supporters, and then for the person it is happening to.